Allergic Reactions to Medications

Kathleen MacNaughton Health Pro February 13, 2008
  • Read Kathi's previous post on Anaphylaxis 


    Medications are given to us to help ease symptoms or battle a health condition. They are meant to be helpful, not harmful. However, any time you place a foreign substance into your body, you run the risk of triggering negative consequences, along with the positive ones.


    In most cases, these negative effects take the form of mild, bothersome, but ultimately short-term, side effects. For instance, a common side effect of taking antibiotics is stomach upset and/or diarrhea. A common side effect of taking pain medicine is constipation.


    But some side effects can be more harmful and longer lasting. For instance, a common side effect of taking a type of arthritis medicine called a non-steroidal anti-inflammatory drug (or NSAID for short) is severe stomach irritation, including ulcers of the digestive tract.

    Add This Infographic to Your Website or Blog With This Code:


    In these cases, doctors and patients must weigh the benefits of the medicine versus the risks, or side effects. In other words, are the ends worth the means?


    Another Risk: Anaphylaxis

    Unfortunately, some people have much more severe reactions to certain drugs, which are allergic in nature. These allergic reactions can be as mild as hives, but also can quickly progress and become life-threatening.


    Certain medicines are more likely to trigger this type of reaction:

    • Antibiotics and sulfa drugs, used to treat infections
    • Antiseizure drugs, used to treat epilepsy & seizure disorders
    • Anesthetics, used during surgery

    However, it's important to note that any individual can have an allergic reaction to any particular drug, given the right circumstances. Allergies tend to be unpredictable at best.


    What happens when you have an allergic reaction to a medicine is that your immune system puts out an allergic antibody called IgE ( which stands for immunoglobulin E) in response to the medicine. Then, when you take the drug again, IgE antibodies bind themselves to cells called mast cells. And that can result in an explosive release of histamine and other chemicals related to the allergic response.


    Then, this triggers symptoms of an allergic reaction, which may range from scattered hives to a severe allergic reaction known by the medical name of anaphylaxis. Symptoms of anaphylaxis include:

    • flushing
    • itching
    • hives
    • swelling in the throat
    • wheezing
    • light-headedness
    • irregular heart rhythm
    • nausea or vomiting
    • abdominal cramping
    • shock

    If anaphylaxis is left untreated, it can result in death. So, any of the above symptoms that start after taking a medicine should not be ignored.


    The good news is that anaphylaxis and other symptoms can generally be reversed quickly with a shot of epinephrine. But once you have had an allergic reaction to a drug, you should always be alert from then on for it to occur again. Be sure to let medical personnel know that you are allergic to a certain drug before beginning any kind of treatment.


    Read Kathi's post: How Can You Know Which Allergy Medicine Is Best?